Thunderstorm Wind, Cherokee
- When
- May 16, 11:23 PM CST
- Where
- Cherokee County, Hallowell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -95.000
Wind gusts up to 60 mph were estimated.
A squall line of storms produced an isolated report of severe winds across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A squall line of storms produced an isolated report of severe winds across southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 5:56 PM CST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 656 PM CDT Sat May 16 2015 ...Short Term Update and 00Z Aviation Update... .MESOSCALE DISCUSSION... Issued at 655 PM CDT SAT MAY 16 2015 Widespread severe convection has formed early this evening across the Great Plains. An initial area of convection over northeastern Kansas will generally remain north of the CWA this evening. The convection of greater concern is currently across western Oklahoma and northern Texas, and is expected to form into a line as the evening goes on, moving east-northeast toward the region. The airmass out ahead of this (expected) line is rather unstable, and should remain that way tonight, with widespread mid to upper 60s dewpoints. Deep layer shear across the CWA is currently a bit meager, but should increase later this evening has stronger mid level winds start to overspread the region. Current timing suggests an arrival time within an hour or two of midnight across southeastern Kansas and southwestern Missouri, though this is subject to change. The main weather concern with this convection will be severe wind gusts. 0-3 KM shear vectors will be somewhat marginal for mesovorts, though any northeastward surges will need to be watched closely. The latest Day 1 Outlook/Slight Risk appears to cover things well, with the severe threat largely confined to areas west of U.S. 65. Some adjustments to the threat area are likely this evening as the line fully forms and timing/strength become more clear. && .SHORT TERM...(This Evening through Tuesday) Issued at 325 PM CDT SAT MAY 16 2015 Scattered showers and storms continue to bubble up in a warm and modestly unstable airmass across the Midwest this afternoon. This activity has been aided, in part, by a weak shortwave aloft which continues to lift to the northeast. From a regional radar perspective, on can make out a "back edge" to this activity, just to the west of the Highway 65 corridor. To the west of this line, cumulus is bit more muted beneath an advancing swath of mid level drying aloft. The rest of the afternoon will feature more of the same, with scattered activity generally focusing further east with time and highs a few degrees either side of 80. The forecast for tonight remains a challenge. We will be watching convection developing across Kansas and Oklahoma and how it evolves with time. No doubt the better forcing and support for convection will be to our west through, though this will change with time as an upper level low shifts into the central/northern Plains. Early this evening, most areas should remain quiet, aside from a few lingering showers over the eastern Ozarks. By the mid to late evening hours, convection to our west will approach western portions of the outlook area. Deep layer shear and most unstable CAPE support storm organization, which will likely be transitioning from discrete cellular to linear structures by the time it reaches our area. As a result, the primary severe weather risks will be damaging wind gusts and marginally severe hail. There is a limited tornado risk with any line segments that can bow to the northeast and produce mesovorts. Instability lessens from the highway 65 corridor on east, as a result the better chances for severe weather for our outlook area will be generally along and west of the I-49 corridor. Will also need to keep an eye on locally heavy rainfall, particularly across far southwestern Missouri, where a flash flood watch remains in effect tonight. The forecast for Sunday and Sunday night remains uncertain. The better large scale forcing will shift to our north and a weakening cold front will essentially wash out over the area by Sunday afternoon. Lingering rain/embedded thunder will affect eastern portions of the area during the morning, with most areas getting a break during the afternoon. With highs warming well into the 80s, mixed layer CAPE values should approach 2000 J/kg. However the weak large scale forcing brings into question just how much in the way of organized thunderstorms we can muster. At this time, we do expect scattered afternoon/evening storms which will present a localized damaging wind/hail risk. The weather for Monday will remain unsettled. A cold front will move in from the north during the day and spark yet another round of scattered storms. Will need to watch how much instability we can muster ahead of the front. It is plausible to see another localized risk of wind/hail. The front will exit to the south Monday evening and set up a period of quiet weather Tuesday. Temperatures will be much cooler Tuesday with highs a few degrees either side of 70. .LONG TERM...(Tuesday Night through Saturday) Issued at 325 PM CDT SAT MAY 16 2015 Modified Continental Polar air mass will descend into Missouri on Wednesday resulting in a brief cooling trend. Upper flow though will remain dominated by persistent southwest US trough which will kick out another shortwave into the Central Plains even as surface high is descending southward. Inflow on east to northeast surface winds will result in little to no instability so while there is a chance for precipitation...thunderstorms will be isolated at best. Still another wave will rotate through the upper trough over the upcoming weekend resulting in another precipitation event. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 655 PM CDT SAT MAY 16 2015 Breezy south to southeast winds will continue this evening. Little in the way of thunderstorm activity, or even cloud cover for that matter, is expected through most of this evening. By late evening -midnight or so-thunderstorms currently over the Southern Plains will start to move toward the region in a line, likely affecting all three terminals at some point. Timing will be refined as the line comes together and gets closer to the area. MVFR and occasional IFR, along with gusty and erratic winds, can be expected with any storms. Along with thunderstorm chances tonight, a strong low level jet will result in LLWS area-wide. Thunderstorms will likely decrease in intensity after the initial line moves through. Additional development may occur tomorrow late morning or afternoon along the front. This chance should primarily occur at SGF and BBG. Winds will again be rather breezy on Sunday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH through Sunday morning FOR MOZ093-094-101>103. KS...NONE. && MESOSCALE...Boxell SHORT TERM...Gagan LONG TERM...Runnels AVIATION...Boxell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1059 PM CDT SAT MAY 16 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180400- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1059 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TO ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EAST ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI DURING THE EARLY OVERNIGHT HOURS. THIS LINE WILL THEN WEAKEN AS IT MOVES INTO THE CENTRAL AND EASTERN MISSOURI OZARKS LATE TONIGHT. DAMAGING WIND GUSTS OVER 60 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN THREAT WITH THIS LINE OF STORMS ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. THERE WILL BE A LIMITED TO LOCALLY ELEVATED THREAT FOR ISOLATED TORNADOES EMBEDDED WITHIN ANY LINE SURGES WHICH BOW TOWARDS THE NORTHEAST. THE PRIMARY TORNADO THREAT WILL MAINLY BE WEST OF AN ANDERSON TO OSCEOLA LINE. HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE WITH A FEW STORMS. THERE WILL ALSO BE A LIMITED TO LOCALLY ELEVATED THREAT FOR FLOODING...MAINLY OVER FAR SOUTHWESTERN MISSOURI WHERE STORMS PRODUCING HEAVY RAINFALL MAY TRACK OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA SUNDAY INTO MONDAY. SEVERE STORMS WILL BE POSSIBLE SUNDAY AFTERNOON...PARTICULARLY OVER THE EASTERN OZARKS NEAR THE HIGHWAY 19 AND 63 CORRIDORS. AN UNSETTLED WEATHER PATTERN MAY RETURN FOR THE MIDDLE AND END OF NEXT WEEK WITH SCATTERED THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE TO SIX HOURS FOR WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind gusts up to 60 mph were estimated.
A swift water rescue was performed on the northwest side of Columbus. A small creek flooded a county road and a mother with two children had to be rescued from their vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566572, 566571.